Thunderstorm Wind, Columbus
- When
- August 7, 7:10 PM EST to 7:12 PM EST
- Where
- Columbus County, 1.5 mi NNE of Brunswick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.300, -78.690
Trees were reported down.
A trough extended from southeast Virginia to around Columbia, South Carolina. An area of low pressure was located over central South Carolina during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A trough extended from southeast Virginia to around Columbia, South Carolina. An area of low pressure was located over central South Carolina during the late afternoon. Ample shear and instability combined to allow thunderstorms to increase in both number and intensity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 6:39 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 739 PM EDT THU AUG 7 2008 .SYNOPSIS... A COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS EVENING... STALLING IN THE VICINITY ON FRIDAY. THE FRONT WILL PUSH SOUTH OF THE AREA EARLY SATURDAY. A DRIER AND COOLER AIR MASS WILL FILTER IN FRIDAY AND SATURDAY. WEAK HIGH PRESSURE WILL INFLUENCE THE AREA THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONT MAY APPROACH BY NEXT THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM THURSDAY...COLD FRONT CONTINUES SINKING SOUTHWARD AND IS LOCATED FROM NEAR CAPE LOOKOUT TO CHARLOTTE. THE EASTERN END OF THE FRONT IS HARD TO DEFINE AS IT HAS TAKE OVER THE TROUGH ON THE COAST. PLENTY OF INSTABILITY WITH CAPES OF 4000 J/KG OVER THE COUNTY WARNING AREA. LATEST MODEL SOUNDING STILL DEPICT INVERTED V SO DAMAGING WIND IS MAIN THREAT WITH SOME LARGE HAIL POSSIBLE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...MID AND UPPER-LEVEL VORTEX WILL DROP TOWARD THE EASTERN GREAT LAKES REGION THROUGH THE PERIOD. H5 SHORTWAVE WILL PUSH OFF THE COAST EARLY FRIDAY MORNING AND EXPECT PRECIP TO BE SHUTTING DOWN. THE FRONT SLOWS AND MAY GET GET HUNG UP ACROSS THE SOUTHEASTERN CWA FRIDAY...BUT WITH THE SHORTWAVE HAVING PUSHED MOST OF THE MOISTURE OFFSHORE...HAVE REMOVED POPS AFTER 18Z. WEAK SURFACE HIGH WILL BUILD ACROSS THE AREA FROM THE NORTHWEST FRIDAY NIGHT. THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH SATURDAY NIGHT...AND WILL RESULT IN TEMPERATURES AT OR SLIGHTLY BELOW CLIMATOLOGICAL NORMS. HIGHS EACH DAY ARE EXPECTED TO TOP OUT IN THE UPPER 80S TO AROUND 90...AND OVERNIGHT LOWS WILL DIP INTO THE MID AND UPPER 60S. IN ADDITION TO THE SEASONABLE TEMPS...DRIER AIR WILL BEGIN TO FILTER IN. GUIDANCE SUGGESTS DEWPOINTS TO FALL INTO THE UPPER 50S ACROSS THE NW CWA FRIDAY AFTERNOON...WITH SIMILARLY LOW DEWPOINTS ACROSS THE COASTAL COUNTIES SATURDAY AFTERNOON. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 3 PM THURSDAY...EXPECT COOLER AND DRYER CONDITIONS OVERALL AS LONG WAVE TROUGH OVER EASTERN CONUS HANGS IN THERE WITH CERTAIN MODIFICATIONS THROUGH THE LONG TERM. CONSIDERING THIS PATTERN HPC GUIDANCE LOOKED GOOD WITH TEMPERATURES AT OR JUST BELOW CLIMO THROUGH THE PERIOD. BEST CHANCE FOR PRECIP LOOKS TO BE TUESDAY INTO EARLY WEDNESDAY AS A SYSTEM SWEEPS EAST ACROSS THE CWA. TIME HEIGHT CROSS SECTIONS OTHERWISE FAIRLY DRY SO HAVE KEPT POPS ON THE LOW SIDE...ESPECIALLY FOR SUNDAY AND MONDAY. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AN EXCELLENT CHANCE FOR THUNDERSTORMS AT THE TERMINALS THIS EVENING AHEAD OF A WEAK COLD FRONT MOVING SOUTHEAST. VCTS EXPECTED THROUGH 06Z AT MYR/CRE AND THROUGH 08Z AT ILM...WITH A GOOD CHANCE OF IFR CONDITIONS PERIODICALLY AT MYR/CRE 01Z-05Z AND AT ILM 03Z-07Z. AT FLO/LBT THE THREAT FOR STRONG THUNDERSTORMS/IFR HAS LESSENED...BUT THESE TERMINALS COULD STILL SEE TEMPO MVFR CONDITIONS IN MODERATE THUNDERSTORMS THROUGH 04Z. AFTER THE THUNDERSTORMS END CONVECTIVE DEBRIS CLOUDS SHOULD INHIBIT FOG FORMATION OVERNIGHT. STILL...TEMPO MVFR VISIBILITIES IN BR WILL BE POSSIBLE DUE TO VERY MOIST LOW LEVELS AND LIGHT WINDS. VFR EXPECTED FRIDAY AFTER 13Z WITH NORTHWEST TO NORTH WINDS 5-10 KNOTS...BECOMING SOUTH AT THE COASTAL TERMINALS BY AFTERNOON. OUTLOOK THROUGH TUESDAY...HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WILL EXTEND SOUTHEAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PROVIDE THE AREA WITH DRY WEATHER THROUGH TUESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM TUESDAY...NOT MUCH CHANGE IN WINDS AND SEAS FROM THIS MORNING EXCEPT FOR AREAS THE NEAR COAST WHERE WINDS ARE BEING IMPACTED BY THE SEA BREEZE AND THEY WILL CONTINUE TO BE FROM THE SOUTH UNTIL EITHER CONVECTION OR THE FRONT MOVES ACROSS THE WATERS THIS EVENING SEAS WILL INCREASE A FOOT FROM THE INCREASED WINDS WHICH ARE THE RESULT OF THE PRESSURE GRADIENT. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW ANY ADVISORIES CRITERIA SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...A FRONTAL BOUNDARY WILL PUSH ACROSS THE WATERS EARLY FRIDAY...AND IS EXPECTED TO BRIEFLY STALL BEFORE PUSHING THROUGH LATE FRIDAY NIGHT. WINDS WILL BE LIGHT ON FRIDAY AND THE DIRECTION SOMEWHAT VARIABLE AS THE FRONT HANGS UP. HOWEVER A SHIFT TO NNW IS EXPECTED EARLY SATURDAY MORNING AS A WEAK HIGH BUILDS ACROSS THE WATERS. WINDS WILL VEER TO THE SSW BY LATE SATURDAY NIGHT AS THE HIGH MOVES OFFSHORE. LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 3 PM THURSDAY...WINDS WILL REMAIN LIGHT DUE TO RELAXED GRADIENT THROUGH THE LONG TERM ALTHOUGH THEY WILL PICK UP A BIT FROM THE SW ON TUESDAY AS A SYSTEM APPROACHES FROM THE WEST. EXPECT WINDS LESS THAN 15 KTS THROUGH THE PERIOD WITH SEAS IN THE 2 TO 3 FT RANGE FOR MOST OF THE PERIOD...PICKING UP TO 3 TO 4 FT LATER ON TUESDAY.. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...DCH SHORT TERM...CRM LONG TERM...REK AVIATION...MR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 221 PM EDT THU AUG 7 2008 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081830- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 221 PM EDT THU AUG 7 2008 ...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT SEVERE WEATHER THREAT IS FOR DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. AMZ250-252-254-256-081830- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 221 PM EDT THU AUG 7 2008 ...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT IS FOR DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. 7
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 626 PM EDT THU AUG 7 2008 SCZ032-072330- FLORENCE- 626 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS MOVING INTO WESTERN FLORENCE COUNTY... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT... AT 626 PM EDT...A STRONG THUNDERSTORM WAS 17 MILES SOUTHWEST OF FLORENCE...MOVING EAST AT 25 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL AND WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAIN AND FREQUENT LIGHTNING. THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THIS THUNDERSTORM FOR INTENSIFICATION TO SEVERE LEVELS. THROUGH 730 PM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE LAKE CITY...CARTERSVILLE...EFFINGHAM...NEW HOPE...SARDIS... TIMMONSVILLE...COWARD AND OLANTA. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RJD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 4 S AYNOR 33.94N 79.20W
08/07/2008 HORRY SC COUNTY OFFICIAL
3 TREES DOWN ON DOG BLUFF ROAD NEAR HWY 501 AND HWY 22.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
656 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL AYNOR 34.00N 79.20W
08/07/2008 E0.75 INCH HORRY SC PUBLIC
PENNY SIZE HAIL ON BARKMAN ROAD.
&&
HAWKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
714 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 SSW GRESHAM 33.88N 79.45W
08/07/2008 E1.00 INCH FLORENCE SC PUBLIC
QUARTER SIZE ON HIGHWAY 378 IN KINGSBURG
&&
HAWKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 SE AYNOR 33.96N 79.17W
08/07/2008 E1.00 INCH HORRY SC PUBLIC
QUARTER INCH HAIL MIXED WITH NICKLE SIZE AND SMALLER HAIL
WHICH COVERED THE GROUND BETWEEN HIGHWAY 501 AND HIGHWAY
319.
&&
HAWKINSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
743 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLOOD 3 SE AYNOR 33.96N 79.17W
08/07/2008 HORRY SC PUBLIC
WATER COVERING YARD AND FILLING DITCH BETWEEN HIGHWAY 501
AND HIGHWAY 319.
&&
HAWKINSThe Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were reported down.
Quarter size hail was reported on North Emerson Road.
Trees were reported down. Report was relayed via Bladen County 911 Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133991, 133995, 133992.